Wyoming, 2012Avalanche in Wyoming, February 27, 2012
February 27, 2012 · NWS RIW · 1 event in 1 county or zone
An avalanche was triggered by a snowmobile rider on Grouse Mountain around 1530MST on February 27. The avalanche occurred on a 38 degree slope in an area known as Drag Race Hill.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche was triggered by a snowmobile rider on Grouse Mountain around 1530MST on February 27. The avalanche occurred on a 38 degree slope in an area known as Drag Race Hill. The snowmobile rider was highmarking on the hill when he triggered the slide and was buried under four to five feet of snow for about 20 minutes. Rangers attempted to rescue the snowmobiler but declared him deceased after more than an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 27, 10:57 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Feb 27, 10:57 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1057 AM MST MON FEB 27 2012
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
LIGHT SNOWFALL IS EXPECTED TO DEVELOP OVER THE SOUTHWESTERN
MOUNTAINS THIS AFTERNOON...THE FIRST ROUND OF PRECIPITATION
ASSOCIATED WITH A LARGER SYSTEM. WHILE MODELS ARE NOT AS SUPPORTIVE
WITH THE DEVELOPMENT OF THIS INITIAL ROUND OF SNOWFALL...MODELS DO
INDICATE INCREASED ISENTROPIC LIFT DURING THE EARLY MORNING HOURS.
SNOWFALL IS EXPECTED TO INCREASE IN SIGNIFICANCE DURING THE
AFTERNOON HOURS TODAY AS A STRONG AREA OF LOW PRESSURE MOVES ACROSS
CALIFORNIA AND INTO THE DESERT SOUTHWEST.
THE SOUTHWEST FLOW OVER THE AREA...WHICH WILL MOVE MOISTURE INTO THE
FORECAST AREA EFFICIENTLY...WILL REMAIN OVER THE CWA THROUGH THE
OVERNIGHT HOURS WHILE THE AREA OF LOW PRESSURE MOVES THROUGH THE
DESERT SOUTHWEST...REACHING INTO SOUTHERN UTAH BY EARLY TUESDAY
MORNING. SNOWFALL ACROSS THE FORECAST AREA WILL INCREASE AND SPREAD
TONIGHT AND TOMORROW. MODELS CONTINUE TO INDICATE THE HEAVIEST
ROUNDS OF SNOWFALL WILL BE TUESDAY MORNING AND AFTERNOON. THIS
HEAVIER SNOWFALL IS PARTNERED WITH THE AREA OF LOW PRESSURE LIFTING
QUICKLY NORTHEAST THROUGH COLORADO AND WYOMING AND INTO THE NORTHERN
PLAINS BY TUESDAY EVENING. THE EXACT TRACK OFF THE LOW PRESSURE
SYSTEM STILL VARIES DEPENDING ON WHICH MODEL IS BEING INTERROGATED.
THE GFS SEEMS TO BE THE FAVORED MODEL FOR THE GIVEN SYSTEM...WHICH
TAKES A SLIGHTLY MORE SOUTHERN ROUTE THAN THE NAM.
SNOWFALL AMOUNTS IN THE CURRENT FORECAST PACKAGE DO NOT VARY
SIGNIFICANTLY FROM THE DAYTIME FORECAST. WIDESPREAD WINTER WEATHER
ADVISORY AMOUNTS ARE INDICATED...TRANSLATED AS 6 TO 12 INCHES IN THE
MOUNTAINS...WITH 2 TO 5 INCHES IN THE VALLEYS. THE QUESTION AREA
CONTINUES TO BE NATRONA COUNTY. NATIONAL GUIDANCE SUPPORTS THE
POTENTIAL FOR 1 TO 3 INCHES OVER THE AREA...WITH HEAVIER SNOWFALL
AMOUNTS LIKELY ACROSS NORTHERN JOHNSON COUNTY AS THE SYSTEM MOVES
NORTHEAST OF THE CWA. BECAUSE THIS SYSTEM IS NOT EXPECTED TO SEE
MUCH SNOWFALL UNTIL LATE MONDAY AFTERNOON AND EVENING...WILL HOLD
OFF ON ISSUANCE OF ANY WINTER WEATHER HIGHLIGHTS IN
HOPES..AGAIN...THAT MODELS WILL REACH A BETTER AGREEMENT AS THE
SYSTEM MOVES ONSHORE.
THIS SYSTEM...WHICH IS THE IMMEDIATE CHALLENGE IN THE FORECAST
PERIOD IS NOT THE ONLY POTENTIALLY SIGNIFICANT SYSTEM. THE DEPARTURE
OF THE AFOREMENTIONED AREA OF LOW PRESSURE WILL ALLOW A TRANSITORY
RIDGE OF HIGH PRESSURE OVER THE AREA FOR WEDNESDAY.
HOWEVER...ANOTHER STRONG...PACIFIC LOW PRESSURE SYSTEM BEGINS TO
MOVE ONSHORE WEDNESDAY...WHICH BEGINS TO PUSH SNOWFALL ACROSS
WESTERN WYOMING WEDNESDAY AFTERNOON AND EVENING. THIS SYSTEM...WHICH
SHOWS POTENTIAL SIGNATURES OF BEING SIGNIFICANT...WILL CONTINUE TO
BE MONITORED AS IT APPROACHES WYOMING.
.LONG TERM...THURSDAY THROUGH MONDAY
MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT ON BRINGING A BROAD
TROUGH ACROSS THE INTERMOUNTAIN WEST THROUGH THURSDAY...WITH
WIDESPREAD SNOWFALL ACROSS WESTERN AND SOUTHERN WYOMING AS A COLD
FRONT PUSHES EAST ACROSS WYOMING. DOWNSLOPE WINDS SHOULD KEEP MOST
AREAS EAST OF THE DIVIDE FAIRLY DRY DURING THIS TIME FRAME. BREEZY TO
WINDY CONDITIONS CAN ALSO BE EXPECTED ACROSS THE WIND CORRIDOR FROM
ROCK SPRINGS TO CASPER. THE MAJORITY OF THE PRECIPITATION ASSOCIATED
WITH THE DYNAMICS OF THIS SYSTEM SHOULD TAPER OFF THURSDAY
NIGHT...LEAVING ONLY OROGRAPHIC PRECIPITATION IN THE NORTHWEST FLOW
BEHIND THIS SYSTEM.
THIS NORTHWEST FLOW WILL CONTINUE FRIDAY AND SATURDAY...WITH BREEZY
TO WINDY CONDITIONS CONTINUING IN THE USUAL WIND PRONE
LOCATIONS...ESPECIALLY SATURDAY. THE ECMWF SHOWS A REINFORCING
SHORTWAVE MOVING OUT OF CANADA ALONG THE BACKSIDE OF THE MAIN TROUGH
FRIDAY NIGHT INTO SATURDAY...POSSIBLY BRINGING A QUICK SHOT OF SNOW
ACROSS THE STATE. HAVE INCREASED POPS IN THE WESTERN AND NORTHERN
MOUNTAINS TO REFLECT THIS. HOWEVER LEFT LOW ELEVATION POPS EAST OF
THE DIVIDE ALONE DUE TO THE MODEL DIFFERENCES...THIS WILL NEED TO BE
WATCHED BY FUTURE SHIFTS.
MODELS CONTINUE TO HINT AT THE DEVELOPMENT OF A SHORT-LIVED RIDGE
SUNDAY...WITH THE GFS INDICATING A BROAD...SLOW...AND LOW AMPLITUDE
RIDGE FOLLOWED BY A BROAD TROUGH MOVING INTO THE WESTERN CONUS. THE
ECMWF BRINGS A SLIGHTLY HIGHER AMPLITUDE RIDGE...FOLLOWED QUICKLY BY
A FAST MOVING TROUGH ON MONDAY. HAVE BROAD-BRUSHED POPS FOR NOW WITH
A SLIGHT NUDGE TOWARDS TOWARDS THE EUROPEAN SOLUTION IN THE WESTERN
MOUNTAINS BASED ON CURRENT HPC GUIDANCE.
OVERALL...TEMPERATURES WILL BE A BIT BELOW AVERAGE DURING THE
EXTENDED...ESPECIALLY THURSDAY AND FRIDAY. HOWEVER...EXTREME
TEMPERATURES ARE NOT EXPECTED.
.AVIATION.../18Z ISSUANCE/
VFR CONDITIONS WILL PREVAIL THROUGH 03Z. SOME LIGHT SNOW IS
DEVELOPING ACROSS THE WEST...WITH LOWER CONDITIONS MAINLY OVER THE
MOUNTAINS THROUGH THE EVENING. MVFR TO LIFR CIGS AND VSBY WILL
DEVELOP OVER MUCH OF THE WEST AND SOUTHWEST AFTER 03Z AND SPREAD
NORTHEAST INTO CENTRAL WYOMING BY 06Z TUE. AFTER 06Z THE SNOW
WILL SPREAD INTO NORTHERN WY WITH CONDITIONS LOWERING TO MVFR BY
12Z TUE. SNOW MAY BECOME MORE SHOWERY LATE TUESDAY MORNING...AND
COULD BE HEAVY AT TIMES. WIND SPEEDS WILL NOT HAVE MUCH OF AN
IMPACT UNTIL AFTER 18Z TUE.
.FIRE WEATHER...
GENERALLY BENIGN CONDITIONS EXPECTED THIS MORNING...WITH SNOWFALL
INCREASING OVER THE WESTERN MOUNTAINS AND VALLEYS THROUGH THE
MORNING AND AFTERNOON. MODERATELY SIGNIFICANT SNOWFALL IS POSSIBLE
ACROSS MUCH OF THE FORECAST AREA AS THIS SYSTEM CONTINUES TO SPREAD
EAST. THE MAJORITY OF THE FORECAST AREA WILL EXPERIENCE THE
OPPORTUNITY FOR SNOWFALL. MANY AREAS WILL SEE THE POTENTIAL FOR 2 TO
4 INCHES OF SNOWFALL BY TUESDAY EVENING...WITH MOUNTAIN LOCATIONS
SEEING THE POTENTIAL OF 4 TO 10 INCHES. THE EXCEPTION MAY BE NORTH
BIG HORN BASIN WHERE SNOWFALL IS NOT EXPECTED TO BE AS SIGNIFICANT.
CONDITIONS WILL IMPROVE LATE THURSDAY NIGHT AND CONTINUE INTO
WEDNESDAY MORNING UNDER THE PRESENCE OF A BRIEF RIDGE OF HIGH
PRESSURE. THEN ANOTHER...ALSO POTENTIALLY SIGNIFICANT...WINTER
SYSTEM MAY BEGIN TO IMPACT WESTERN WYOMING BY WEDNESDAY AFTERNOON.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BRANHAM
LONG TERM...WOLCOTT
AVIATION...ALLEN
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 27, 3:19 PM MST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
319 PM MST MON FEB 27 2012
WYZ001>020-022>030-281400-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
319 PM MST MON FEB 27 2012
...WINTER WEATHER ADVISORIES TONIGHT AND TUESDAY FOR SOUTHERN
CENTRAL AND NORTHERN WYOMING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL...WHICH MAY BE HEAVY AT TIMES WILL DEVELOP THIS EVENING
ACROSS WESTERN AND SOUTHERN WYOMING. SNOWFALL WILL CONTINUE TO
SPREAD ACROSS MUCH OF THE FORECAST AREA THROUGH THE OVERNIGHT
HOURS. ONGOING SNOWFALL MAY RESULT IN SLICK AND SNOW PACKED ROADS.
MOTORISTS SHOULD CONSULT ROAD CONDITIONS BEFORE TRAVELING TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...ANOTHER STRONG STORM SYSTEM WILL LIKELY SPREAD SIGNIFICANT
SNOWFALL FROM WEST TO EAST ACROSS THE AREA WITH THE POTENTIAL FOR
MODERATE AMOUNTS OF SNOW.
WEDNESDAY AND THURSDAY...SIGNIFICANT SNOWFALL POSSIBLE ALONG AND WEST
OF THE DIVIDE.
FRIDAY AND SATURDAY...STRONG WINDS POSSIBLE ACROSS THE WIND
CORRIDOR FROM ROCK SPRINGS TO CASPER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Feb 27, 3:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MST MON FEB 27 2012
WYZ001-012-013-023-024-027-281100-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
YELLOWSTONE NATIONAL PARK-
330 PM MST MON FEB 27 2012
...HEAVY SNOW AND WIND EXPECTED EARLY WEDNESDAY THROUGH WEDNESDAY
NIGHT...
A PACIFIC STORM WILL MOVE EAST FROM THE PACIFIC NORTHWEST LATE
TUESDAY NIGHT WITH SNOWFALL AND WIND EXPECTED TO INCREASE
SIGNIFICANTLY EARLY WEDNESDAY MORNING ACROSS WESTERN WYOMING.
SNOWFALL MAY BECOME HEAVY THROUGH THE DAY WEDNESDAY WITH WEST WINDS
OF 25 TO 35 MPH WITH STRONG GUSTS DEVELOPING ON THE PASSES AND
HIGHER RIDGES AND PEAKS.
SNOWFALL MAY BE IN THE 10 TO 15 INCH RANGE IN THE MOUNTAINS WITH
LOCAL AMOUNTS UP TO 20 INCHES IN THE TETONS. THE VALLEYS OF THE
WEST MAY SEE 5 TO 10 INCHES OF SNOW WITH BLOWING AND DRIFTING SNOW
OVER OPEN AREAS. AS THE START OF THIS STORM MOVES CLOSER...MORE
SPECIFIC SNOWFALL AMOUNTS SHOULD BE AVAILABLE.
C.BAKER
Avalanche, Teton & Gros Ventre Mountains
- When
- February 27, 3:30 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, February 27 to 28, 20121 death · 1 event
- Dense Fog in Texas, February 27 to 28, 20123 injured · $20,000 · 1 event
- Freezing Fog in Oregon, February 27, 2012$50,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 29, 201217 events
- High Surf in Hawaii, February 27 to 29, 20128 events
- Heavy Snow and High Wind in California, February 27 to 28, 201256 kt wind · 5 events
- Winter Storm in Colorado, February 27 to 29, 20124 events
- Winter Weather in Utah, February 27 to 28, 20123 events
- Winter Storm and Winter Weather in California, February 27 to 29, 20122 events
- Heavy Snow and High Wind in Arizona, February 27 to 28, 201253 kt wind · 2 events
- Winter Weather in Nevada, February 27, 20121 event
- Winter Weather in California, February 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361137.